fbpx

Proton Pump Inhibitors for GERD Cause Magnesium Deficiency

Share Button

If you  take a Proton-Pump Inhibitor to control your symptoms of GERD or BE, it’s important to understand serious side effects of long-term (over 1 year) PPI use.

Gastroesophageal Reflux (GERD) Illustration

PeopleBeatingCancer has been researching and writing about gastroesophageal reflux disease (GERD),  Barrett’s Esophagus (BE) and esophageal cancer (EC) for years. While there are non-conventional therapies such as curcumin and dietary/lifestyle changes that can alleviate GERD and BE symptoms the vast majority of GERD/BE patients choose proton-pump inhibitors (PPI’s) such as Nexium, Dexilant, PrilosecProtonixAcipHex, Vimovo, and others to control their symptoms.

As the article linked and excerpted below states, PPI’s can cause magnesium deficiency.

While I don’t take a PPI I do need to supplement with magnesium. The Magnesium Supplement that I take is magnesium L-theonate. The consumer lab.com evaluation of Magnesium Supplement that cites the benefits below requires membership log in

  • evaluated and approved by consumer lab.com for purity, absorbability-
  • plays an important role in brain cell functioning (minimizes my chemobrain…)
  • supports proper nervous system functioning
  • may prevent hearing loss from excessive noise
  • may decrease the risk of developing type 2 diabetes
  • may reduce the risk of stroke (I need this with chronic a-fib…)
  • may improve physical performance ( I need this with my nerve damage…)

Lastly,  magnesium has been shown to improve bone mineral density.

For more information about nutritional supplementation to manage cancer or the side effects of cancer, scroll down the page, post a question or comment and I will reply ASAP.

thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Long-Term PPI Use Associated With Low Magnesium

“Long-term use of prescription proton-pump inhibitors (PPIs) to reduce stomach acid in conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and esophageal inflammation can be associated with hypomagnesemia. This association, in turn, causes serious muscle spasms (tetany), arrhythmias, tremors, and seizures, but may instead be asymptomatic, the US Food and Drug Administration (FDA) cautioned

In addition, periodic monitoring of serum magnesium levels in at-risk patients is recommended…

In approximately 25% of cases reported to and reviewed by the FDA, magnesium supplementation alone was insufficient for correcting hypomagnesemia, and PPI therapy had to be discontinued…

The drugs in question include esomeprazole magnesium (Nexium, AstraZeneca), dexlansoprazole (Dexilant, Takeda), omeprazole (Prilosec, Astra-Zeneca; also available OTC), omeprazole/sodium bicarbonate (Zergerid, AstraZeneca; also available OTC), lansoprazole (Prevacid, Novartis; also available OTC), pantoprazole sodium (Protonix, Wyeth/Pfizer; and generics), rabeprazole sodium (AcipHex, Eisai and Ortho-MacNeil), and esomeprazole magnesium/naproxen (Vimovo, AstraZeneca)…

Leave a Comment:

1 comment
Add Your Reply